Minnesota, 2025

Tornadoes and Flash Flooding in Minnesota, June 25, 2025

June 25, 2025 · NWS MPX · 13 events in 6 counties and zones

A warm front lifted north into southern Minnesota on the afternoon of Wednesday, June 25th. Strong surface heating to the south of the front with dew points in the 70s allowed for ample instability to develop across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm front lifted north into southern Minnesota on the afternoon of Wednesday, June 25th. Strong surface heating to the south of the front with dew points in the 70s allowed for ample instability to develop across the area. Scattered thunderstorms developed in response to the instability and flash flooding occurred in western and east central MN. Strong low-level shear allowed these low-topped supercells to rotate and produce four EF-0s and one EF-1 tornadoes across Faribault and Freeborn Counties in southern Minnesota.

Most tornadoes were on the ground between one to three miles and approximately 25 yds wide. The longest tornado path was an EF-1 that occurred west-southwest of Hartland in Freeborn County for about 5.2 miles with peak winds at 105 mph. The tornado damaged crops, power poles, and several farm outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 25, 5:47 AM CST, 43 minutes earlier. Its key messages:

  • Widespread rainfall amounts today and Thursday of 2" to 4" are expected. Locally higher amounts are possible which could lead to localized flash flooding.
  • It is still unclear where the highest amounts will fall and could occur anywhere across the southern half of MN and western WI.
  • Hot and humid this weekend with more storms possible.
Area forecast discussion, Jun 25, 5:47 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Wed Jun 25 2025

.KEY MESSAGES...

- Widespread rainfall amounts today and Thursday of 2" to 4" are
  expected. Locally higher amounts are possible which could lead
  to localized flash flooding.

- It is still unclear where the highest amounts will fall and
  could occur anywhere across the southern half of MN and
  western WI.

- Hot and humid this weekend with more storms possible.

&&

.DISCUSSION...
Issued at 312 AM CDT Wed Jun 25 2025

Rain is moving into western MN early this morning and will
quickly overspread the entire forecast area throughout the day.
This activity is being fed by deep moisture transport ahead of a
deep trough over the Rockies and enhanced by a strengthening
low-level jet across the Central Plains. A steady stream of
upper level lift, superimposed onto a slowly northward-
advancing low-level boundary will mean steady periods of rain
and occasional storms throughout the day across much of the
region. There may be a relative lull in precipitation overnight
before another focused round of rain and storms moves through on
Thursday in response to a slightly more pronounced upper wave.

This prolonged rainfall will lead to widespread 1" to 2"
amounts through today and into this evening, followed by
possibly another 1" to 2" on Thursday. Current ground moisture
levels can generally handle a general 2 to 4 inches spread over
a 48-hour period, aside from some swollen creeks and a few
rivers approaching minor flood stage. However, parameters are
favorable for a few spots of higher rain amounts, possibly in
excess of 5 inches, particularly later this afternoon and this
evening when storm motion and low-level jet vectors become more
favorable for back building storms. This combined with moisture
profiles that are highly favorable for tropical-like rain rates
could result in a few training storms capable of very heavy rain
and flash flooding. There is still very little to grab onto
regarding where exactly the highest flash flood potential could
be with models continuing to be highly variable. These solutions
keep bouncing around with their heavy rainfall axes suggesting
it could be anywhere from central Minnesota into northern Iowa
and into much of Wisconsin and anywhere in between. Given the
difficulty of pinpointing where flash flood potential could
occur, and since this threat is expected to stay fairly
localized, decided against a large scale flood watch for now.

Rain will taper off Thursday evening leading to a much drier day
on Friday. Temperatures on Friday will be fairly pleasant with
highs ranging from the middle 70s to lower 80s. This fair
weather will be short-lived however as heat and humidity rapidly
return on Saturday. Highs on Saturday will be pushing 90 across
much of the region along with dewpoints surging into the lower
to middle 70s. This hot and humid airmass will result in strong
to extreme instability by Saturday afternoon, which could set
the stage for a convective complex moving across the region some
time late Saturday or Sunday when an upper wave tracks across
the Dakotas. While models are coming into agreement on this
solution, they still disagree on timing which could have a big
impact on how strong these storms end up becoming. Regardless,
the degree of instability alone suggests that strong to severe
storms are a possibility at some point this weekend across much
of the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 644 AM CDT Wed Jun 25 2025

VFR to start for all sites, except EAU which is dealing with a
batch of IFR stratus, but this will be short-lived as -RA with
embedded TSRA expected to move in by 14-15z for most sites.
Rainfall will then persist most, if not all, day with occasional
TSRA (mainly morning to mid-afternoon). Rainfall will diminish
in the evening but then likely to pick up again during the
overnight hours into Thursday morning. Ceilings to drop to MVFR
then eventually IFR. Winds will shift from NE to E with
sustained speeds increasing to 10-15kts with gusts around 20kts,
highest speeds during the afternoon hours.

KMSP...Confidence still high enough to advertise TSRA in the
14z-22z timeframe with thunder chances diminishing thereafter.
Depending on convective trends, additional timeframes of CB/TS
could be added in later TAFs. MVFR ceilings likely after the
morning push, eventually dropping to IFR during or after the
evening push through Thursday morning.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind variable 5 kts.
SAT...VFR. Chc TSRA/MVFR late. Wind S 5-10 kts.
SUN...MVFR/RA likely, chc TSRA/IFR. Wind W to NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...JPC
Hazardous weather outlook, Jun 25, 2:15 AM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 AM CDT Wed Jun 25 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
315 AM CDT Wed Jun 25 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Rain and thunderstorms will overspread the entire forecast area
today and tonight. Areas of heavy rainfall and localized flash
flooding are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of showers and thunderstorms are expected to
continue through Thursday. Heavy rain and flooding are possible,
especially if and where thunderstorms track over areas that
receive heavy rainfall on Wednesday.

Additional storms are possible Saturday night into Sunday, some of
which may be strong.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 tornado. Local standard time, as filed.

Flash Flood, Renville

When
June 25, 6:30 AM CST to 9:30 AM CST
Where
Renville County, 2.82 mi S of Minnesota Falls to 3.66 mi S of Sacred Heart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.760, -95.481

Report of damage to several roads in Wang and Hawk Creek Townships, including one road closure. Many roads within the city of Renville reported standing water and basements quickly flooded with one reported over 5 feet deep. Emergency pumping operations were conducted in the city of Renville due to the flooding.

Tornado, Faribault

When
June 25, 2:39 PM CST to 2:42 PM CST
Where
Faribault County, 5.02 mi N of Walters to 5.9 mi NNE of Walters
Rating
EF0
Path length
1.19 mi
Path width
25 yd
Continued into
Freeborn, Mn (MPX)
Reported by
Social Media
Coordinates
43.672, -93.668

A tornado was caught on video in Faribault County, just north of Interstate 90. It moved across fields before moving into Freeborn County, where it hit some trees. Satellite imagery confirmed the tornado path. Based on the tree damage, the maximum wind speed was estimated at 80 mph.

Tornado, Freeborn

When
June 25, 2:42 PM CST to 2:43 PM CST
Where
Freeborn County, 3.52 mi WNW of Alden to 3.18 mi WNW of Alden
Rating
EF0
Path length
0.6 mi
Path width
25 yd
Reported by
Social Media
Coordinates
43.682, -93.648

A tornado was caught on video in Faribault County, just north of Interstate 90. It moved across fields before moving into Freeborn County, where it hit some trees. Satellite imagery confirmed the tornado path. Based on the tree damage, the maximum wind speed was estimated at 80 mph.

Tornado, Freeborn

When
June 25, 2:43 PM CST to 2:45 PM CST
Where
Freeborn County, 1.29 mi SSW of Freeborn to 1.15 mi SE of Freeborn
Rating
EF0
Path length
1.51 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
43.753, -93.582

A trained spotter took photos and video of a tornado that crossed the northern portion of Freeborn Lake. It damaged some corn on the western edge of the lake, then knocked down large branches on the east side of the lake.

Tornado, Freeborn

When
June 25, 2:49 PM CST to 2:55 PM CST
Where
Freeborn County, 3.58 mi NNW of Alden to 2.74 mi SSE of Freeborn
Rating
EF0
Path length
3.29 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
43.719, -93.603

Trained spotters and some members of the public took photos of a tornado that crossed the southern portion of Freeborn Lake. Before crossing the lake, it damaged trees at an abandoned farmstead. After crossing the lake, it damaged some corn on the eastern side of the lake before it dissipated.

Tornado, Freeborn

When
June 25, 3:15 PM CST to 3:18 PM CST
Where
Freeborn County, 2.66 mi W of Freeborn to 1.19 mi NW of Freeborn
Rating
EF0
Path length
1.71 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
43.775, -93.623

A trained spotter took photos and video of a tornado northwest of the city of Freeborn. It hit a grove of trees at the outset, then crossed several fields before dissipating.

Flash Flood, Hennepin

When
June 25, 3:15 PM CST to 5:15 PM CST
Where
Hennepin County, 1.38 mi N of Golden Vly to 1.49 mi N of Golden Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
45.020, -93.400

Roadways flooded near 36th Av N and Hwy 169.

Flash Flood, Hennepin

When
June 25, 3:25 PM CST to 5:45 PM CST
Where
Hennepin County, 2.4 mi ESE of Minneapolis to 2.6 mi ESE of Minneapolis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.991, -93.233

Emergency Manager reported roadways flooded between East Hennepin Av and SE Como Av.

Flash Flood, Ramsey

When
June 25, 3:28 PM CST to 5:28 PM CST
Where
Ramsey County, 1.8 mi WNW of Falcon Hgts to 1.2 mi NNE of Lauderdale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
45.005, -93.216

Water covered roadways near the intersection of I35W and MN 280.The DOT blocked off lanes as needed. Heavy rain caused a jack-knifed semi to block travel on I-35W at Industrial Blvd.

Tornado, Freeborn

When
June 25, 3:29 PM CST to 3:40 PM CST
Where
Freeborn County, 2.06 mi NE of Freeborn to 2.53 mi NE of Hartland
Rating
EF1
Path length
5.17 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
43.789, -93.538

Storm chasers and trained spotters (including fire and law personnel) took photos and video of a tornado that began west-southwest of Hartland. It moved across one farm where large branches were knocked down, then moved just northwest of Hartland, barely missing the city and two more farms. It eventually hit one farm at 42.8204, -93.4657 before turning a little more northward and dissipating north of 325th St. At the farm, several outbuildings were destroyed. Just northeast of the farm, power poles were knocked over. The path was confirmed through drone video and satellite imagery.

Flash Flood, Anoka

When
June 25, 3:29 PM CST to 5:29 PM CST
Where
Anoka County, 1.05 mi NW of Fridley to 1.18 mi NW of Fridley
Cause
Heavy Rain
Reported by
Public
Coordinates
45.090, -93.266

Rice Creek overflowing its banks at University Ave NE.

Flash Flood, Ramsey

When
June 25, 3:35 PM CST to 5:35 PM CST
Where
Ramsey County, 2.29 mi NNW of (Stp)st Paul Downtown Airport Holman Field to 2.36 mi NNW of (Stp)st Paul Downtown Airport Holman Field
Cause
Heavy Rain
Reported by
Public
Coordinates
44.960, -93.080

Car stranded in water on exit ramp of Highway 61.

Flash Flood, Hennepin

When
June 25, 3:35 PM CST to 5:35 PM CST
Where
Hennepin County, 2.07 mi N of Minneapolis to 2.45 mi N of Minneapolis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.030, -93.280

Flooded roadways in northeast Minneapolis, near the Anoka County line, between I-94 and MN 47. Stranded motorists were rescued by Fire Dept.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277906, 1264811, 1264812, 1264816, 1264819, 1264828, 1277911, 1277909, 1277914, 1264833, 1277915, 1277908, 1277912.